MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883070HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/06/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis indicates that one unsealed sample of 1883070hs from lot number 0210035015 was received.There was a residue consistent with biological contaminants on the device.A microscope and calipers were used to evaluate the bur.The spiral wrap was stretched and broke off at the distal end of the inner assembly, which would have resulted in the reported event.The length of portion the broke off measured 1.9¿ in a free state.The spiral wrap was twisted in on itself in a clockwise direction, which likely indicates excess torsional load.There was gouging at the distal end of the inner cuter outside diameter and the inside diameter of the outer tube, which corresponds the support area for the tip.The gouging resulted in excess wear to the support area of the outer tube, which caused a thinning of the wall thickness and is consistent with excess pressure.The remainder of the inner assembly spun freely within the outer assembly.The customer indicated that the device malfunctioned during the procedure with no indication of damage / defect prior to use.There was biological contaminants compacted in the flutes, which likely would have reduced the cutting performance and may have contributed to the observed damage.
 
Event or Problem Description
It was reported that a high speed bur broke during a procedure.There was no patient injury.
 
Additional Manufacturer Narrative
A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received indicates that this event occurred during a bariatric (gastric sleeve) procedure.The user also confirmed that no piece(s) detached from the device and fell into the patient.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key6300936
Report Number1045254-2017-00046
Device Sequence Number1610711
Product Code EQJ
UDI-Device Identifier20681490464608
UDI-Public20681490464608
Combination Product (Y/N)N
Initial Reporter CountryNL
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/09/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2023
Device Model Number1883070HS
Device Catalogue Number1883070HS
Device Lot Number0210035015
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/18/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/03/2017
Supplement Report FDA Received Date03/24/2017
Patient Sequence Number1